A 40-year-old man, with a history of metastatic parathyroid carcinoma, status post primary tumour resection and lung metastasectomy, was hospitalised for persistent severe hypercalcaemia and elevated parathyroid hormone levels despite conventional management and escalating doses of cinacalcet. A single dose (120 mg) of denosumab was given and his calcium level plummeted from 14.8 mg/dL to 5.5 mg/dL. After second lung metastasectomy, he developed prolonged hypocalcaemia that required calcium and vitamin D supplements for more than 3 years. In patients with severe hypercalcaemia refractory to conventional therapies, denosumab has been used off-label with some success. A known side effect of denosumab is hypocalcaemia, which is often short-lived. The risk of prolonged hypocalcaemia should be fully evaluated before using denosumab preoperatively, especially in patients with renal insufficiency, prolonged hyperparathyroidism or anticipated tumour debulking surgery.
- calcium and bone
- endocrine cancer
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors YL conceived, planned and wrote the case report; YL and WFS collected and analysed data; CYF and AM contributed to data interpretation and table/figure revision; all the authors participated in case discussion and helped shape the final manuscript.
Funding This study was funded by National Institute of Diabetes and Digestive and Kidney Diseases (grant: DK043012-18, to WFS) and Dr Richard J Santen Research Fund (to YL).
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.